This forum is for the discussion of anything to do with Prostate Cancer. There are only four rules:
No fundraisers, no commercials (although it is OK to recommend choices of treatment or medical people based on your personal research; invitations to participate in third-party surveys are also acceptable, provided there is no compensation to YANA);
No harvesting e-mail addresses for Spam;
No insults or flaming - be polite and respectful at all times and understand that there may be a variety of points of view, all of which may have some validity;
Opinions are OK, but please provide as much factual evidence as possible for any assertions that you are making
Failure to abide by these simple rules will result in the immediate and permanent suspension of your posting privileges.
Since this is an International Forum, please specify your location in your post.
I had a prostate surgery 9 years ago and shortly afterwards my PSA started going up. I then had salvage radiation and hormone therapy. Radiation was not a problem but the hormone therapy carried some side effects. Specifically they were intense hot flashes, some confusion, some weight gain and some lack of energy. I was on the hormone therapy for 6 months but the effects lasted for about a year. My PSA is still 0 and I feel great. I would suggest forcing yourself to exercise and have a good healthy diet.
If I recall I took casodex orally to start and I had two three month injections of lupron one before and one after radiation. I did choose to go to UCLA instead of a closer facility. UCLA is an hour drive with no traffic and a two hour with traffic but after seeing how technical the radiation treatment is i am glad I did. UCLA was the best and most up to date in my area.
Sorry to hear about your post surgery rising PSA. I had a similar experience in 2013 and subsequently received radiotherapy and a hormone therapy implant every 3 months for 30 months. In my case there were some side effects but nothing intolerable. You might be interested in my story which can be found by searching LN on this site. Best wishes for the future.
Hi Kevin, I can completely relate to where you are right now. So many here have been there pretty much in the exact same shoes . Well, my husband I should say, not actually me. Anyways, we are 2 years into this PC, Prostectomy, 8/2017. looking back, the worst so far was the recovery from surgery so that said, anything seems better. it was an awful ordeal! His PSA 3 mo post op was a 4.8. He has been on ADT, Eligard since then. Some things that have been stressful is that he s cold a lot when it s not even cold which has actually been worse than the hot flashes! Also, occasionally, maybe once a month or so, he ll stay in bed for 2 days and literally not get up, feeling depressed and sorry for himself, understandably so. I usually just let him be. I know when that happens, he just needs to be left alone and then he ll come around. We were informed that the HT puts the cancer to sleep but that he ll always have it. Not good but could be worse! All the best to you and you health . Best, Janet O
Thank-you Janet,that information you shared was very helpful,still waiting for a Pet-scan test,but they seem to want me on Radiation,along wiith Hormone Therapy(Lupron).I am OK with getting the Radiation(8 weeks),but Honestly,the Hormone Therapys side effects has me VERY nervous,and I am VERY hesitant about allowing them to administer those injections.Has anyone else out their ever went against their advice and took Radiation ONLY?Thank-You
Kevin, you can read my story under Allen Z if you'd like. What is not in there is "recent" information about the additional success data related to combining Hormone Therapy with radiation. I was not informed about the possibility at the time of my radiation back in 2005; but the medical community might not have studies on that at that time. I later went to a urologist and I got the expected answer. i.e., it is too late to add hormone in combination with the radiation since the radiation had already occurred. I had radiation after the surgery failed to get it all and my PSA was 1.15; within the "range" of trying for a cure or great reduction. I have read that some doctors only give the hormone for 3-4 months prior to radiation and maybe the same amount of time post-radiation. You are still at a low nadir and might consider some waiting/watching period of time--it's a decision you must make and move on I think. The data does suggest a better outcome adding the hormone with the radiation and could be curative or at least delay any progression for a longer time than radiation alone. I do not know what I would have done if offered back then, but have been reluctant to start hormone over the years-but will likely start when PSA rises to 4 (or maybe even higher). Sorry for the long response and wish you the best in your decision making process.
Thank-you Allen Z for that valuable info,our experiences seem similar,my PSA moved up from .25 and is now .32 today,and it's only 5 months since my Prostectomy Surgery,still waiting on a Pet-Scan and hoping that shows it's contained to the Prostrate Bed and not spread any further.That Hormone Therapy scares the daylights outta me.Thanks for taking the time to reply.means A LOT
Where do you sit at this point in time with the treatment?
Have you done Radiation and Hormonal? I am with you on the side effects of the Hormonal, not that the Radiation Thropy makes me happy either.
Is your PSA still .32 as of 10/14/19 or what was your progression and treatment?
I'm facing similar decisions after 7 years and the roller coaster is a bummer.